Kentucky, 2011

Flooding in Kentucky, May 3 to 7, 2011

May 3 to 7, 2011 · NWS LMK · 6 events in 6 counties and zones

Area streams were running at high levels after flooding in April. A slow moving frontal boundary set off more heavy rains on May 2nd and 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Area streams were running at high levels after flooding in April. A slow moving frontal boundary set off more heavy rains on May 2nd and 3rd. This caused renewed flooding on area streams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 3, 2:12 AM EST, 48 minutes earlier.

Area forecast discussion, May 3, 2:12 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
312 AM EDT TUE MAY 3 2011

.SHORT TERM (TODAY AND TONIGHT)...

...EXPECT SHOWERS TO CONTINUE THROUGH AT LEAST MID-MORNING AND
FINALLY TO DIMINISH FROM NORTHWEST TO SOUTHEAST LATER THIS
AFTERNOON...

EXCESSIVE RAINS WILL FINALLY COME TO AN END LATER TODAY.
HOWEVER...ONE FINAL DISTURBANCE WILL BRING WIDESPREAD SHOWERS DURING
THE PRE-DAWN THROUGH THE LATE MORNING HOURS. UPPER AIR PATTERN EARLY
THIS MORNING SHOWS A POSITIVELY TILTED 500MB TROUGH CENTERED OVER
WISCONSIN. A STRONG JET EXTENDS FROM TEXAS THROUGH MICHIGAN...WITH
THE COMMONWEALTH LOCATED UNDER THE RIGHT ENTRANCE REGION. SURFACE
ANALYSIS CURRENTLY SHOWS A COLD FRONT LOCATED FROM EASTERN KENTUCKY
THROUGH NORTHERN ALABAMA. THIS FRONT WILL MOVE LITTLE TODAY. WEAK
LOW PRESSURE WILL MOVE ACROSS EASTERN KENTUCKY THIS MORNING.

SOUTHWESTERLY FLOW ALOFT AND FAVORABLE UPPER AIR DYNAMICS WILL
CONTINUE TO GENERATE WIDESPREAD SHOWERS FROM WESTERN TENNESSEE
THROUGH WESTERN KENTUCKY DURING THE PRE-DAWN HOURS. ALL OF THE SHORT
TERM GUIDANCE MOVES THIS LAST SIGNIFICANT BATCH OF RAIN NORTHEAST
ACROSS CENTRAL KENTUCKY AND SOUTHERN INDIANA DURING THE MORNING
HOURS. THE SPC WRF...WHICH HAS BEEN QUITE ACCURATE THE LAST SEVERAL
RUNS...AND THE 00Z MESO-NAM BOTH BRING UP TO ANOTHER INCH OF RAIN
ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY THROUGH EARLY
AFTERNOON. THIS IS SUPPORTED BY HPC.

SO...EXPECT AN EXPANDING AREA OF RAIN MOVING ACROSS THE REGION
AROUND THE MORNING RUSH HOUR. BASED ON LAST EVENING'S RAIN AND
ADDITIONAL ROAD CLOSURES...HAVE EXPANDED THE CURRENT FLOOD WARNING
ACROSS SOUTHERN INDIANA AND ALONG THE OHIO RIVER TO INCLUDE LOUISVILLE
AND A FEW OTHER COUNTIES ACROSS CENTRAL KENTUCKY.

RAIN WILL DIMINISH THIS AFTERNOON...SLOWLY TAPERING OFF ACROSS
SOUTHERN INDIANA BY MID AFTERNOON...AND LINGERING THROUGH EARLY
EVENING ACROSS THE BLUEGRASS AND LAKE CUMBERLAND AREAS.

SOME PARTIAL CLEARING MAY DEVELOP DURING THE PRE-DAWN HOURS
WEDNESDAY. TODAY AND TONIGHT WILL STAY VERY COOL. HIGHS TODAY WILL
STAY IN THE LOWER TO MID 50S WITH LOWS EARLY WEDNESDAY IN THE LOWER
40S.

.LONG TERM (WEDNESDAY - MONDAY)...

UPSTREAM UPR LEVEL/SURFACE RIDGES WILL KEEP US DRY THRU THU AS THEY
MOVE INTO AND REACH THE EASTERN OHIO VALLEY. TEMPS WILL REBOUND...
ESPECIALLY THU AS WINDS BECOMES SOUTHERLY.

UPPER LEVEL TROF ACRS THE MID/UPPER MS VLY THU EVE EXPECTED TO REACH
THE LOWER OH VLY BY FRI MORNING AND BRING A CHANCE OF SHOWERS THU
NIGHT AND EARLY FRI. ANY SHOWERS SHUD BE EXITING OUR EASTERN
FORECAST AREA BY EARLY AFTN FRI. A BREAK IN RAIN EXPECTED FRI
AFTN/NIGHT BEFORE NEXT SYSTEM (UPPER LEVEL TROF/LOW TRAVERSING THE
GREAT LAKES) SENDS A COLD FRONT OUR WAY FOR THE WEEKEND.

IT APPEARS THAT THE BULK OF THE SHOWER/TSTM ACTIVITY ASSOCIATED WITH
THIS SYSTEM WILL RESIDE ACRS SOUTHERN INDIANA SAT...THEN SLIDE SEWD
INTO N AND ECNTRL KY SAT NIGHT. FORECAST SOUNDINGS INDICATE AMPLE
SHEAR/INSTABILITY FOR SOME STRONG STORMS EARLY SAT NIGHT.

SHOWERS/STORMS SHUD BE WANING BY SUN AS FRONT DECELERATES/STALLS IN
CENTRAL KY.

TEMPS EXPECTED TO BE ABOVE SEASONAL MAXS FOR THE WEEKEND IN
PRE-FRONTAL S/SW FLOW.

&&

.AVIATION (00Z TAF ISSUANCE)...

A FRONTAL BOUNDARY CURRENTLY LIES FROM WEST VIRGINIA THROUGH
NORTHERN ALABAMA. WEAK LOW PRESSURE WILL MOVE ACROSS EASTERN
KENTUCKY DURING THE EARLY MORNING HOURS. STIFF NORTH WINDS WILL
CONTINUE THROUGH 14Z WITH SUSTAINED WINDS OF 10 TO 15KT WITH GUSTS
ABOVE 20KT.

REPEATED EPISODES OF SHOWERS WILL CONTINUE THROUGH AT LEAST 16Z
TUESDAY FOR ALL TAF SITES. THESE SHOWERS WILL BE PERSISTENT...BUT
NOT UNIFORM WITH VISIBILITIES VARYING FROM BETWEEN 6 TO AS LOW AS 3SM
IN AREAS WITH HEAVIER PRECIPITATION. ISOLATED THUNDER MAY OCCUR AT
LEX AND BWG FROM THE 06 TO 12Z TIME FRAME. CEILINGS WILL VARY FROM
OCCASIONAL LOW END MVFR TO PREDOMINATELY IFR THROUGH AT LEAST EARLY
AFTERNOON TODAY.  NORTH WINDS WILL CONTINUE AT 10 TO 15KT THIS
AFTERNOON THROUGH EARLY EVENING.

OCCASIONAL LIGHT RAIN WILL LINGER AT BWG AND LEX THROUGH 18Z THIS
AFTERNOON WITH PRECIPITATION POSSIBLY ENDING AT SDF BEFORE THEN. LOW
MFR CEILINGS WILL PERSIST THROUGH AT LEAST 00Z WEDNESDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH THIS AFTERNOON FOR KYZ023>035-038-039-045-
     053-061>063-070>072.

IN...FLOOD WATCH THROUGH THIS AFTERNOON FOR INZ076>079-083-084-
     089>092.

&&

SHORT TERM........JSD
LONG TERM.........13
AVIATION..........JSD
Hazardous weather outlook, May 3, 2:55 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 AM EDT TUE MAY 3 2011

INZ076>079-083-084-089>092-KYZ023>035-038-039-045-053-061>063-
070>072-040800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SPENCER KY-ANDERSON KY-NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-
HART KY-LOGAN KY-WARREN KY-SIMPSON KY-
355 AM EDT TUE MAY 3 2011 /255 AM CDT TUE MAY 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH EARLY AFTERNOON. ADDITIONAL RAINS WILL WORSEN AN ALREADY
BAD FLOODING SITUATION. SMALL STREAMS AND CREEKS MAY FLOOD AGAIN
TODAY. THIS WILL CREATE PONDING ON LOCAL FIELDS AND ROADWAYS AND
KEEP LARGER RIVERS IN FLOOD. A FLOOD WATCH REMAINS IN EFFECT
THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FLOODING IS EXPECTED TO CONTINUE ACROSS AREA RIVERS THROUGH MID
WEEK.

TWO MORE STORM SYSTEMS WILL APPROACH THE REGION THURSDAY NIGHT AND
AGAIN ON SATURDAY. BOTH MAY PRODUCE THUNDERSTORMS WITH CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY FLOODING TO
THE NATIONAL WEATHER SERVICE THROUGH TUESDAY EVENING.

KYZ036-037-040>043-046>049-054>057-064>067-073>078-081-082-040800-
SCOTT KY-HARRISON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-
CASEY KY-LINCOLN KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
355 AM EDT TUE MAY 3 2011 /255 AM CDT TUE MAY 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

RAIN WILL CONTINUE THIS MORNING THROUGH AT LEAST EARLY AFTERNOON.
AN ADDITIONAL INCH OF RAIN WITH LOCALLY HIGHER AMOUNTS WILL BE
POSSIBLE. SMALL STREAMS AND CREEKS MAY APPROACH BANK FULL. THIS
WILL CREATE PONDING ON LOCAL FIELDS AND ROADWAYS AND KEEP RIVERS
SWOLLEN OVER THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EXPECT RISES ACROSS AREA RIVERS AND POSSIBLE ADDITIONAL FLOODING
PROBLEMS LATER THIS WEEK.

TWO MORE STORM SYSTEMS WILL APPROACH THE REGION THURSDAY NIGHT AND
AGAIN ON SATURDAY. BOTH SYSTEM MAY PRODUCE THUNDERSTORMS WITH
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY FLOODING TO
THE NATIONAL WEATHER SERVICE THROUGH TUESDAY EVENING.

JSD/13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Nelson

When
May 3, 3:00 AM EST to May 7, 7:15 AM EST
Where
Nelson County, Boston to 2.51 mi NW of Boston
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.780, -85.670

The Rolling Fork River near Boston crested around 44.3 feet at 10 AM EST on May 5. Flood stage at Boston is 35 feet. Moderate flooding occurs at this level, with a few homes and trailers outside of Boston flooded.

Flood, Bourbon

When
May 3, 12:00 PM EST to May 4, 8:35 AM EST
Where
Bourbon County, 2.05 mi SE of Paris to 0.45 mi S of Paris
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.199, -84.224

Stoner Creek at Paris crested around 19.4 feet at 805 PM EST on May 3. Flood stage at Paris is 18 feet. Minor flooding occurs at this level, with some city streets near the creek flooded.

Flood, Edmonson

When
May 3, 1:30 PM CST to May 6, 9:50 AM CST
Where
Edmonson County, 1.68 mi NE of Brownsville to 1.74 mi SW of Brownsville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.199, -86.252

The Green River at Brownsville crested around 22.1 feet at midnight on May 5. Minor flooding of agricultural bottom land occurs at this level.

Flood, Nicholas

When
May 3, 6:10 PM EST to May 4, 1:45 AM EST
Where
Nicholas County, 1.2 mi NNE of Oakland Mills to 2.27 mi ENE of Oakland Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.416, -84.021

The Licking River at Blue Licks Spring crested around 25.4 feet at 1030 PM EST on May 3. Flood stage at Blue Licks Spring is 25 feet. Minor flooding of crop lands occurs at this level.

Flood, Warren

When
May 3, 5:10 PM CST to May 4, 12:35 PM CST
Where
Warren County, 0.83 mi N of Masseys Mill to 1.36 mi N of Masseys Mill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.892, -86.383

Drakes Creek near Alvaton crested around 25.9 feet at 215 AM CST on May 4. Flood stage at Alvaton is 22 feet. Minor flooding occurs at this level, with trails flooded in Phil Moore Park.

Flood, Hart

When
May 4, 4:20 AM CST to May 5, 1:40 AM CST
Where
Hart County, 0.88 mi E of Woodsonville to 0.62 mi E of Woodsonville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.271, -85.884

The Green River at Munfordville crested around 29.6 feet at 345 PM CST on May 4. Flood stage at Munfordville is 28 feet. Minor flooding occurs at this level, with the city park under the US 31W bridge flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315499, 315482, 315513, 315485, 315507, 315510.